Seminar: Advanced Topics in Economics and Computation

Lecturers: Prof. Dr. Sven SeukenDr. Paolo Penna
Teaching Assistant: Steffen Schuldenzucker
Teaching Language English
Level BSc, MSc
Academic Semester Spring 2017
Time and Location

Kick-off meeting: 22.02.2017, 12:15-13:45 at ETH CAB H 53 (Universitätstrasse 6); Slides: Seminar Kick-Off.pdf (PDF, 708 KB)

Presentation day: 19.05.2017, 9:00 - 16:30 (room: ETH CAB H53)

AP (ECTS): 3 (including a mark)
Office Hours Send email for appointments.

News

  • 20.03.2017:​ Changed seminar days as discussed; added room; added seminar schedule
  • 03.03.2017:​ Added example manuscripts at "Resources"
  • 22.02.2017: Added kick-off meeting slides: Seminar Kick-Off (PDF, 708 KB)
  • 10.10.2016: Added dates for kick-off meeting and presentations
  • 21.09.2016: Class Website goes live

Course Content

In this seminar, we will discuss advanced topics in economics and computation (list of topics will be made available in the kick-off meeting). Students review a paper, independently acquire the necessary background knowledge, and write a ca. 10 pages manuscript. They give a presentation (20 min.) on the topic of their paper, and lead a short discussion (10 min.) following their presentation. Students support each other as "buddies".

Teaching Format and Setup

The seminar will be held as a "Block-Seminar". The kick-off meeting will be at the beginning of the semester on 22.02.2017.

After the kick-off meeting, students can report which topics they prefer and in which order (cf. the kick-off slides for the format), and we will then assign topics to students accordingly via the RSD mechanism. After that, students will receive their own topic and date of their talk as well as the list of all assigned topics and they have to confirm their participation in the seminar. They may also submit a preference order for the topic for which to act as the "buddy". We will then assign buddies using RSD again.

To guarantee an acceptable student/staff ratio, we may have to restrict the number of students.

Together with their topic, students are assigned an advisor (one of the lecturers or a PhD student or PostDoc with expertise in the relevant area). Students read and understand their paper and write their manuscript, which has to be sent to the advisor and to the buddy at least four weeks before the talk, i.e., until 21.04.2017. About three weeks before the talk, a meeting with the advisor and the buddy is held in which the manuscript is discussed. The aim of this meeting is to test the student's understanding of the topic, clear any remaining gaps in understanding and to ensure a high quality of the talk. The advisor may suggest improvements to the manuscript, which should be implemented until the day of the talk: the final version of the manuscript is due the day of the talk.

The version of the manuscript sent to the advisor will be subject to grading, so this version should be as good as possible.

Manuscript

The manuscript should read like a written version of your talk. It should contain everything you want to present, e.g. motivation, formal model, related literature, core theorems and interesting proofs or proof ideas. It does not have to contain every aspect of your topic in full detail (but references where to find the details are appreciated).

The value of 10 pages is by no means mandatory as the length of your manuscript. However, experience has shown that good manuscripts tend to be about this long, so if your manuscript is much shorter, you might want to re-think whether you have laid out your topic in sufficient detail. On the other hand, if your manuscript is much longer, you should check if some aspect can be described in a more compact or simplified way. Furthermore, you should think about the manuscript as a "speaker's manuscript.'' Thus, if it is much longer than 10 pages, you will not be able to cover everything in 20 minutes!

"Buddy" Concept

Every student supports another student as a "buddy" in understanding the material and preparing the talk. In particular, it is expected that a buddy ...

  • reads the paper of "his" student.
  • meets with the student on a regular basis.
  • reads the student's manuscript.
  • attends the final meeting with the advisor and gives feedback on the manuscript.
  • attends a trial talk of the student and gives constructive feedback.
  • actively participates in the discussion part of the final talk.

The "buddy" relation will not in general be symmetric.

Resources

You can find some useful guides (how to read a paper, how to give a talk) at this website (at "Links and resources") of a previous course taught by Tim Roughgarden at Stanford.

The following are two very good manuscripts from last year's seminar. Feel free to use them as an example.

Prerequisites

Successful completion of one of the courses "Economics and Computation" or "Algorithmic Game Theory" or explicit consent from an instructor. Students who have not taken any of the two lectures, but have enough background in relevant areas (e.g., microeconomics, game theory, multi-agent systems, auction theory, or mechanism design) may also be eligible to participate, but must contact an instructor ahead of time.

Target Audience

Suitable for all BSc and MSc students who have successfully completed one of the courses "Economics and Computation" or "Algorithmic Game Theory", or who have obtained similar background knowledge elsewhere. Specifically recommended for students thinking about writing their BSc or MSc thesis on a topic related to Economics and Computation.

Teaching/Learning Goals

  1. Developing a deep understanding of advanced topics in economics and computation.
  2. Conducting a literature review.
  3. Being able to independently read research papers on economics and computation.
  4. Being able to critically evaluate and discuss research papers and identify open research problems.
  5. Reviewing other people's research papers.
  6. Writing a technical paper on a clearly defined subject.
  7. Holding an oral presentation about a topic and leading a discussion.

Examination

  1. Final manuscript (~10 pages).
  2. Oral presentation of the paper (at the blackboard or using slides) and leading a discussion.
  3. Acting as a buddy/shepherd for another student
  4. Active participation during the seminar.

Grading

  • Presentation: 40%
  • Manuscript: 30%
  • Buddy/shepherd: 20%
  • Seminar participation: 10%

Seminar Day Schedule

Fri, 19.05.2017, 9:00 - 16:30

Time

Speaker

Topic

9:00

Ye Wang

Sink equilibria and convergence.

9:30

Daniel Balle

Stochastic uncoupled dynamics and Nash equilibrium.

10:00

Pouyan Rezakhani

Fault tolerant mechanism design.

10:30

15 mins

Feedback / Buffer

10:45

15 mins

Break

11:00

Andrea Björk Björnsdóttir

Truthful Mechanisms for Matching and Clustering in an Ordinal World.

11:30

Florian Marending

Towards Large-Scale Deliberative Decision-Making: Small Groups and the Importance of Triads.

12:00

15 mins

Feedback / Buffer

12:15

60 mins

Lunch Break

13:15

Yuyi Wang

On the Computational Complexity of Optimal Simple Mechanisms.

13:45

Nicolas Küchler

Payment rules through discriminant-based classifiers.

14:15

Leo Johannsson

Bidding Strategies for Fantasy-Sports Auctions.

14:45

15 mins

Feedback / Buffer

15:00

15 mins

Break

15:15

Mirko Richter

Fixed and Market Pricing for Cloud Services.

15:45

Tim Taubner

Computational Complexity and Information Asymmetry in Financial Products.

16:15

15 mins

Feedback / Buffer

16:30

 

END